Glucose level high while on medication
QUESTION: I am taking metformin and glyburide tablets for type 2 diabetes. When i checked my sugar level today it was 390 before eating anything today.
Does that mean i may be in trouble or that my oral meds have stopped working?ANSWER
: Hi Patricia,
Before giving an exact answer, I should know:
- For how long have you been diagnosed with type 2 diabetes
? If it is for a long time, then, you should think about some changes in your meds or/and in your lifestyle and diet.
If it is recently, then, please have patience. Usually, newly-diagnosed diabetics will need time to adjust their blood sugar (especially the fasting one) near to normal levels
- Do you suffer from any other condition (e.g. thyroids
, kidneys, liver, etc), or/and do you take any other meds? Usually, these types of conditions and diseases and some specific meds will influence blood sugar although you might be on diabetic drugs.
- If the result of your BG is a fasting one, what did you have for dinner? Usually, heavy dinner will influence BG and it would be difficult for a diabetic to bring it to normal when fasting.
Therefore, try to have your dinner earlier, at least 4 to 6 hours before going to bed, and try to avoid high carb foods
in order not to have problems with FBG.
- Usually, a well-followed lifestyle and diet will help to control your diabetes
. However, when this is not possible, maybe you need to change your scheme of medications.
Therefore, talk to your doctor about this possibility. But, only after you have done the above-mentioned adjustments.
Furthermore, please measure your BG for 1 week, fasting
, 2 hours after eating
; in between meals; record the results and present them to your doctor for better judgement and decision.
This is all I can tell you on distance. Your doctor knows better your medical history; therefore, his/her opinion is decisive.
All the best! Dr.Alba